Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Using exermet 850 mg. Test showed low vitamin D. Is this due to medication?

Jan 2013
User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 1658 Questions
I amm using Exermet 850 mg since last 3 years, earlier was using euglucon 2.5 mg for 8 years. Now i got my Vitamin D & it is low at 8.5 units. Does my diabitese treatment responsible for it. Otherwise I get plenty of sun & have no bone elated problems & Calcium is also in safe level'.
Posted Tue, 16 Oct 2012 in Medicines and Side Effects
Answered by Dr. Mayank Bhargava 1 hour later
Thanks for posting your query.
No, diabetes treatment is not responsible for low serum Vitamin D level.
Thirty minutes of exposure of the skin over the arms and face to sunlight, without application of sunscreen, preferably between 10 am to 2 pm daily is adequate to avoid Vitamin D deficiency.
Also, this is very common deficiency in India, despite the fact that we get enough sun here.
Vitamin D deficiency is very common in Indian population and may be due to several reasons: changing food habits and quality of food leads to decreased calcium and Vitamin D intake, High fiber diet, few genetic factors, increase spending of time hours in indoor activities, increased pollution.
Although, there is adequate sunshine in India, high temperatures during the daytime and sultry and humid climate in many areas are the deterrents to follow the advice about sun exposure.
Diabetic patients are also prone to Vitamin D deficiency and associated with heart diseases.
Hence, food fortification with Vitamin D is a good option to solve this issue.
Let me know if you have any more concerns.
Best regards,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
Follow-up: Using exermet 850 mg. Test showed low vitamin D. Is this due to medication? 1 hour later
Thanks for your response. My recent HBA1C is 7.7 units LFT/KFT/Thyroid are all within limits. BP 10/80. Vit B12 346 units. Ca /Phos within limits. What do you suggest for Vit D supplements ? I am a vegetarian. I do remain adequately exposed to sunlight. Does the serum Vit D also fluctuates day to day/ Hour to hour ? I am also taking Coversyl 2 mg for BP. Do you suggest my taking additional calcium or bone related tests ?
Answered by Dr. Mayank Bhargava 9 hours later

I think you have mentioned wrong figure of your blood pressure.

You have increased HbA1C (>6.0 is considered as raised) and this indicates uncontrolled blood sugar in last 3 months (RBCs have life span of 100-120 days).

You should consult with treating doctor and should take cholecalciferol XXXXXX on written prescription.
As such, there is no correlation between Vitamin D deficiency and type of diet (whether vegetarian or non-vegetarian).

Yes, sun exposure between 10 AM -2 PM is highly beneficial.

Calcium supplements are associated with multiple side effects so it is better to take cholecalciferol.
No, Coversyl 2 mg is not associated with vitamin D deficiency.

Hope I have answered your queries.

Take care,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
Follow-up: Using exermet 850 mg. Test showed low vitamin D. Is this due to medication? 3 hours later
Thanks for your reply.
My BP is 140/80.
I am leading active life including walking/exercising & taking lot of double toned milk/cheese/milk products which should improve Vit D values. However it seems that it is not helping. May be mal-absorption during metabolic process is causing insufficeny of Vit D. Pls advise. Thanks,
Answered by Dr. Mayank Bhargava 4 hours later

Absorption of calcium requires cholecalciferol and if you are vitamin D deficient then sufficient amount of calcium is not absorbed and you will remain calcium depleted.

In my opinion, you should take cholecalciferol for better effect of ingested calcium XXXXXX diet.

Take care,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor